Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 1, 2017, 1:16 PM CST for Monroe County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2017, 1:16 PM CST (19:16 UTC)
- Expired
- Mar 1, 2017, 2:00 PM CST
- In force
- 44 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 11:48 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.3
The text
As transmitted.
210
WUUS54 KMEG 011916
SVRMEG
MSC095-012000-
/O.NEW.KMEG.SV.W.0038.170301T1916Z-170301T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
116 PM CST WED MAR 1 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southern Monroe County in northeastern Mississippi...
* Until 200 PM CST
* At 115 PM CST, a severe thunderstorm was located north of West
Point, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
New Hamilton, Binford, Strong and Muldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for northeastern
Mississippi.
LAT...LON 3367 8850 3367 8849 3368 8850 3368 8871
3377 8871 3380 8824 3375 8825 3375 8832
3372 8833 3370 8835 3368 8838 3369 8839
3367 8842 3368 8843 3366 8846 3366 8850
3365 8851
TIME...MOT...LOC 1915Z 267DEG 41KT 3370 8863
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
517
WWUS54 KMEG 011928
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
128 PM CST WED MAR 1 2017
MSC095-012000-
/O.CON.KMEG.SV.W.0038.000000T0000Z-170301T2000Z/
Monroe MS-
128 PM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR SOUTHEASTERN MONROE COUNTY...
At 126 PM CST, a severe thunderstorm was located near Kolola Springs,
or near Columbus AFB, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for northeastern
Mississippi.
LAT...LON 3367 8850 3367 8849 3368 8850 3368 8859
3378 8853 3380 8824 3375 8825 3375 8832
3372 8833 3370 8835 3368 8838 3369 8839
3367 8842 3368 8843 3366 8846 3366 8850
3365 8851
TIME...MOT...LOC 1926Z 263DEG 42KT 3373 8846
HAIL...1.00IN
WIND...60MPH
$$239
WWUS54 KMEG 011953
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
153 PM CST WED MAR 1 2017
MSC095-012002-
/O.EXP.KMEG.SV.W.0038.000000T0000Z-170301T2000Z/
Monroe MS-
153 PM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY
WILL EXPIRE AT 200 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3367 8850 3367 8849 3368 8850 3368 8859
3378 8853 3380 8824 3375 8825 3375 8832
3372 8833 3370 8835 3368 8838 3369 8839
3367 8842 3368 8843 3366 8846 3366 8850
3365 8851
TIME...MOT...LOC 1952Z 267DEG 41KT 3374 8831
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 11:02 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Mar 1, 11:02 AM CST, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1102 AM CST Wed Mar 1 2017 .DISCUSSION... /issued 241 AM CST Wed Mar 1 2017/ Skies are cloudy across the forecast area early this morning with temperatures ranging from the upper 60s to lower 70s. A cold front currently extends from northeast Illinois through northwest Arkansas and into central Texas. Some areas of thunderstorms have developed ahead of the front with some thunderstorms currently over north central into western Arkansas. Some of these thunderstorms have been severe and a new Tornado Watch which should cover most of the forecast area should be issued before 4 AM. As the cold front moves east today thunderstorms will move through the forecast area. Damaging winds and large hail will be the main threats but tornadoes are also possible. Most of the thunderstorms should be out of the forecast area by this afternoon. Temperatures will remain on the warm side today with highs from the upper 60s to mid 70s. The cold front will be east of the region tonight with high pressure moving into the central plains. Cooler and drier air will move into region with lows Thursday morning in the mid to upper 30s. Thursday will be a sunny day as the surface high settles into Oklahoma. Temperatures will be close to normal levels with highs in the upper 50s to lower 60s. The surface high will be close to the forecast area Thursday night which will allow temperatures to drop a little lower than tonight. Lows Friday morning will be in the low to mid 30s. Friday will be the coolest day of the forecast period as the high remains just west of the area. Highs on Friday will be in the low to mid 50s. By Friday night, the surface high will be east of the region which will allow winds to shift to the south. This will bring milder air back into the region so temperatures will not be as chilly Saturday morning. The warming trend will continue for much of the weekend as temperatures return to above normal levels. Moisture will start to return to southern sections of the forecast area by Sunday with some isolated showers possible. The chance of rain will increase some on Sunday night as another cold front will move into the plains. This cold front will move quickly into Arkansas by Monday morning and through the forecast area Monday night. This will mean showers and thunderstorms are expected to develop ahead of the front and move through the region both Monday and Monday night. The cold front should be just south of the forecast area on Tuesday with some additional thunderstorms possible. Temperatures should remain above normal for Monday and Tuesday. ARS && .AVIATION... 18z TAF Set Showers and thunderstorms continue ahead of a cold front through the early afternoon hours. As a result, KTUP will continue to see chances for convection through 20Z. Thereafter, all TAF sites will be VFR. Gusty northwest winds of 10-15 KTS sustained with gusts to 25 KTS will occur behind the front through 00Z. After 00Z, speeds will begin to diminish. By 4-8 Z, speeds will be 6 KTS or less. KRM && && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 1, 10:40 AM CST, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 1040 AM CST Wed Mar 1 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021700- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1040 AM CST Wed Mar 1 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is an enhanced risk for severe thunderstorms through this afternoon for a small portion of northeast Mississippi roughly east of a Iuka to Aberdeen line. A slight risk for severe thunderstorms exists southeast of a line from Marks to Ashland to Savannah Tennessee. Severe weather threats include damaging winds, large hail, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday North Mississippi and west Tennessee will likely experience elevated levels of wild fire danger Thursday and Friday, due to low relative humidity levels. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today across the slight and enhanced risk areas. Please relay damage or severe weather reports to NWS Memphis. JLH/JEB
In the hours before
Local storm report, Mar 1, 9:38 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
938 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM TSTM WND DMG CAMDEN 36.06N 88.10W
03/01/2017 BENTON TN STORM CHASER
LARGE TREE UPROOTED. TIME ESTIMATED BASED ON RADAR.
&&
GWSpecial weather statement, Mar 1, 10:57 AM CST, 2 hours 19 minutes before
Special Weather Statement National Weather Service Memphis TN 1057 AM CST WED MAR 1 2017 MSZ015-021-022-011715- Pontotoc MS-Calhoun MS-Yalobusha MS- 1057 AM CST WED MAR 1 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 AM CST FOR... Southwestern Pontotoc County in northeastern Mississippi... Northern Calhoun County in northeastern Mississippi... East central Yalobusha County in northwestern Mississippi... At 1057 AM CST...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Bruce, or 14 miles southeast of Water Valley, moving east at 65 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southwestern Pontotoc...northern Calhoun and east central Yalobusha Counties should monitor this storm closely. LAT...LON 3393 8955 3409 8956 3415 8915 3391 8915 TIME...MOT...LOC 1657Z 259DEG 55KT 3402 8945
Special weather statement, Mar 1, 11:27 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
1127 AM CST WED MAR 1 2017
MSZ020-021-011815-
Tallahatchie MS-Yalobusha MS-
1127 AM CST WED MAR 1 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CST
FOR...
East central Tallahatchie County in northwestern Mississippi...
Southwestern Yalobusha County in northwestern Mississippi...
At 1126 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Paynes, or near
Charleston, moving east at 60 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in east central Tallahatchie and southwestern Yalobusha
Counties should monitor this storm closely.
LAT...LON 3390 8977 3390 8992 3388 8993 3390 9014
3403 9016 3408 8969 3387 8970 3387 8977
TIME...MOT...LOC 1726Z 264DEG 52KT 3396 9004Local storm report, Mar 1, 11:45 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1145 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 AM TSTM WND DMG MARTIN 36.34N 88.86W
03/01/2017 WEAKLEY TN FIRE DEPT/RESCUE
REPORTS FROM EARLY MORNING STORMS. CITY PARK SCOREBOARD
AND LIGHTS DOWNED, POWER POLES BROKEN AROUND THE CITY,
MINOR ROOF DAMAGE, SEVERAL TREES DOWN. TWO AGRICULTURAL
IRRIGATION SYSTEMS OVERTURNED. TIME ESTIMATED FROM RADAR.
&&
GWSpecial weather statement, Mar 1, 12:19 PM CST, 57 minutes before
Special Weather Statement National Weather Service Memphis TN 1219 PM CST WED MAR 1 2017 MSZ017-011845- Itawamba MS- 1219 PM CST WED MAR 1 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 PM CST FOR... Southeastern Itawamba County in northeastern Mississippi... At 1219 PM CST...a strong thunderstorm producing pea size hail or larger was located over New Salem, or 8 miles southeast of Fulton, moving east at 45 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southeastern Itawamba County should monitor this storm closely. LAT...LON 3409 8820 3409 8842 3418 8844 3425 8818 TIME...MOT...LOC 1819Z 258DEG 40KT 3415 8832
Special weather statement, Mar 1, 12:32 PM CST, 44 minutes before
Special Weather Statement National Weather Service Memphis TN 1232 PM CST WED MAR 1 2017 MSZ016-017-023-024-011915- Itawamba MS-Monroe MS-Lee MS-Chickasaw MS- 1232 PM CST WED MAR 1 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CST FOR... Southern Itawamba County in northeastern Mississippi... Northern Monroe County in northeastern Mississippi... Southeastern Lee County in northeastern Mississippi... Northeastern Chickasaw County in northeastern Mississippi... At 1232 PM CST...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located over Okolona, moving east at 40 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southern Itawamba...northern Monroe...southeastern Lee and northeastern Chickasaw Counties should monitor this storm closely. LAT...LON 3396 8822 3392 8876 3408 8881 3420 8819 TIME...MOT...LOC 1832Z 259DEG 37KT 3401 8870
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 10:57 AM CST | Special Weather Statement | MEG | Calhoun | 18 min |
| Mar 1, 11:27 AM CST | Special Weather Statement | MEG | Yalobusha | 48 min |
| Mar 1, 12:19 PM CST | Special Weather Statement | MEG | Itawamba | 26 min |
| Mar 1, 12:32 PM CST | Special Weather Statement | MEG | Monroe | 43 min |
| Mar 1, 12:36 PM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe | 39 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.